Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 75, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 4, 2020, 1:29 PM CDT for Buchanan County, Delaware County, Linn County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2020, 1:29 PM CDT (18:29 UTC)
- Expired
- Jun 4, 2020, 2:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 121 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771
WUUS53 KDVN 041829
SVRDVN
IAC019-055-113-041900-
/O.NEW.KDVN.SV.W.0075.200604T1829Z-200604T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
129 PM CDT Thu Jun 4 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Buchanan County in northeastern Iowa...
Southwestern Delaware County in northeastern Iowa...
North central Linn County in east central Iowa...
* Until 200 PM CDT.
* At 129 PM CDT, a severe thunderstorm was located near Troy Mills,
or 12 miles southeast of Independence, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Troy Mills and Robinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4231 9179 4240 9170 4233 9152 4221 9168
TIME...MOT...LOC 1829Z 300DEG 4KT 4233 9172
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Gibbs2 follow-up statements
478
WWUS53 KDVN 041840
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
140 PM CDT Thu Jun 4 2020
IAC019-055-113-041900-
/O.CON.KDVN.SV.W.0075.000000T0000Z-200604T1900Z/
Buchanan IA-Delaware IA-Linn IA-
140 PM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN BUCHANAN...SOUTHWESTERN DELAWARE AND NORTH CENTRAL
LINN COUNTIES...
At 140 PM CDT, a severe thunderstorm was located over Troy Mills, or
13 miles southeast of Independence, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Troy Mills and Robinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4232 9178 4240 9170 4233 9152 4223 9168
TIME...MOT...LOC 1840Z 300DEG 4KT 4232 9170
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Gibbs171
WWUS53 KDVN 041857
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
157 PM CDT Thu Jun 4 2020
IAC019-055-113-041907-
/O.EXP.KDVN.SV.W.0075.000000T0000Z-200604T1900Z/
Buchanan IA-Delaware IA-Linn IA-
157 PM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUCHANAN...
SOUTHWESTERN DELAWARE AND NORTH CENTRAL LINN COUNTIES WILL EXPIRE AT
200 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4232 9178 4240 9170 4233 9152 4223 9168
TIME...MOT...LOC 1857Z 300DEG 4KT 4231 9168
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:23 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 4, 12:23 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1223 PM CDT Thu Jun 4 2020 ...18z AVIATION UPDATE... .UPDATE... Issued at 508 AM CDT Thu Jun 4 2020 Summertime madness...we're not focused, not capped, and we've got plenty of energy. Thus, even dry periods need pop updates it seems. Our far northwest is now seeing elevated showers pop up north of the decayed comma head in MO. I'd had though those would be farther south, but I've had to add low pops for showers all the way up through Buchanan county. Meanwhile, just southeast of Macomb, strong storms formed, became widespread and then dissipated in the same hour. This stuff will give you grey hair! && .SYNOPSIS... Issued at 252 AM CDT Thu Jun 4 2020 Warm and humid air has pushed slightly south of the area early this morning, enough to push the convectively active areas outside of our CWA since late evening. Cirrus is still found over much of the region north of the storms in Missouri, and this has been the main reason so far the dense fog has been limited in it's reach. Still, through sunrise, that remains the main weather hazard. && .SHORT TERM...(Today and Tonight) ISSUED AT 252 AM CDT Thu Jun 4 2020 The comma-head portions of the Missouri complex may brush the far southern counties early today, we will have some rain chance south. Another thing to watch will be if any elevated showers can form just north of the stratiform rain's edge, as we still are carrying some elevated CAPE over our area. Like the past two days, we will build a large amount of surface CAPE today, as highs reach the mid to upper 80s, with dewpoints in the lower to upper 60s. Heat index readings will reach the upper 80s to around 90. It appears with the convective outflow to our south today, and little in the way of any forcing, we should be dry for the most part. While an intense afternoon storm cannot be ruled out, it's not worth widespread pops for this threat. Tonight, forcing is subtle, if at all, but propagation will slowly carry convection that forms to our northwest into our CWA, and with so much available energy into the night, (MU CAPE over 1500), an MCS may well move into the western half the area after midnight. This is not certain, as it will require a developed cold pool to occur, the MCS maintenance supports propagation east/southeast into our area. As with the past few days, the atmosphere supports very heavy rain rates, and we'll need to watch where this falls, for isolated flash flooding threats. Lows tonight, in the warm and humid air, will only fall to the upper 60s in most locations. .LONG TERM...(Friday through Wednesday) ISSUED AT 252 AM CDT Thu Jun 4 2020 Key Messages: 1) Showers/storms possible with a front Friday. 2) Dry and quiet weather expected for the weekend into Monday. 3) Eyes on the tropics for mid-week. Discussion. Friday... Long range CAMs are a bit of a mixed bag on how storms will evolve at the beginning of the period (should be no surprise especially given yesterday). What bears watching right now is that there appears to be some consistency in bringing a MCS from southern Minnesota and northeast Iowa across the area ahead of a 500 hPa impulse exiting from the Dakotas. This looks to track southeast as flow switches to the northwest and the complex follows an established northeast to southwest MUCAPE gradient. It is expected to impact parts of eastern Iowa and northwest Illinois before it gradually weakens during the mid-morning as we lose additional forcing from the LLJ. There is some potential for storms to be strong as they take advantage of steepening mid-level lapse rates ahead of the shortwave, which are forecast to be near 7-8 C/km (leading the MUCAPE values around 1000-2000 J/KG). This would result in some hail potential with the strongest storms. Some strong wind gusts will also be possible with dry air intrusions aloft. SPC currently has a marginal to slight risk in place across the area for this reason. We should see a break in precipitation by late morning and midday before a cold front arrives during the late afternoon and evening. There is some potential for showers and storms to refire as the front passes, but coverage will be fairly scattered as there is little support aloft. The severe weather threat across our area is low with modest shear, but any storm that develops may have the potential to produce small hail and strong brief wind gusts. Saturday through Monday... Cold front will pass through the area and will settle to our south through the weekend as surface high pressure builds across the area. Aloft, ridging will build in and effectively push the jet stream into the upper Mississippi River Valley and take any storms with it. This will leave us under dry and pleasant conditions with a mix of sun and clouds. Afternoon highs in the upper 70s to low 80s, and overnight lows in the upper 50s to mid 60s are expected, with dewpoints generally in the mid 50s or lower. By Monday, the surface high will progress east of the Great Lakes, allowing southerly flow to return to the area. Afternoon highs should rise back into the mid to upper 80s. Monday Night on... Eyes will then turn to the south as we watch the evolution of Cristobal. Sunday morning, guidance shows the tropical system centered just south of Louisiana with the 500 hPa high pressure centered over Missouri, effectively creating a rex block across the central U.S. (which will be giving us the nice weekend weather). This will be short lived as Cristobal looks to start phasing with an approaching long wave trough moving across the Rockies. The GFS/ECMWF are is good agreement of bringing its remnants across the Great Plains into the Midwest, bringing plentiful moisture and copious amounts of rainfall to the area. Meanwhile, the Canadian is somewhat more optimistic and keeps the system more into the Gulf States, keeping us mainly dry for the period. Temperatures will be highly dependent on where the remnants of the tropical system pass. For now, a blended solution advertises highs in the mid to upper 80s Tuesday, with highs in the 70s by mid-week. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1216 PM CDT Thu Jun 4 2020 Mostly VFR conditions will be seen for the next 24 hours at the terminals. Scattered cumulus clouds are expected to develop this afternoon in the warm and humid airmass. Some isolated showers or thunderstorm may occur this afternoon especially at CID/DBQ, but confidence is very low on placement and thus left out of TAF for now. Clouds increase overnight with winds switching to the west and then northwest late in the period. && .HYDROLOGY... Issued at 1111 AM CDT Wed Jun 3 2020 Showers and thunderstorms moved southeastward across the area this morning. Radar estimated rainfall amounts of 1 to 2 inches fell north of a Cedar Rapids to Freeport line. Another area of 1 to 2 inches fell between a Burlington to Galesburg line and just north of Interstate 80. The rain fell quickly in some locations causing flash flooding in parts of Bureau and Putnam Counties. Radar estimates also showed some pockets of heavier rain up to 2.50 inches in northwest Bureau County and far northeast Henry County Illinois. There were no major changes to the ongoing river flood warnings on portions of the Iowa, Cedar, Wapsipinicon, and Mississippi Rivers. The rain that fell this morning has not been included in the river forecasts and this may cause changes to the forecast this evening. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Speck AVIATION...Gross HYDROLOGY...Cousins
Hazardous weather outlook, Jun 4, 3:39 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 339 AM CDT Thu Jun 4 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 339 AM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT An area of rain with embedded weak thunderstorms are possible south of Interstate 80 this morning, then another hot and humid day may lead to isolated strong storms this afternoon. Later tonight, strong to severe thunderstorms in northern Iowa will move towards the outlook area, mainly after midnight. The storm prediction center is forecasting a slight risk for severe storms over Iowa, with a marginal risk over much of eastern Iowa and northwest Illinois and Missouri. The main risk from storms will be torrential rainfall, but damaging winds and large hail will be possible, especially late tonight. Torrential rainfall could lead to isolated flash flooding this afternoon and tonight. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A few thunderstorms will be possible across the area Friday morning before dissipating by midday. Some storms may be strong to severe, with large hail, damaging winds and heavy rain the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and overnight. Ervin/Speck
In the hours before
Local storm report, Jun 4, 8:36 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 AM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM HAIL 3 SSW HOMESTEAD 41.73N 91.89W
06/04/2020 E0.25 INCH IOWA IA TRAINED SPOTTER
OCCURRING NOW WITH HEAVY RAIN.
&&Local storm report, Jun 4, 8:48 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 AM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN CONROY 41.73N 92.00W
06/04/2020 E3.75 INCH IOWA IA BROADCAST MEDIA
RELAYED VIA BROADCAST MEDIA OF 3.5 TO 4
INCHES OF RAIN IN CONROY IN 45 MINUTES.
&&Local storm report, Jun 4, 11:50 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1150 AM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM FLASH FLOOD PRINCETON 41.37N 89.47W
06/03/2020 BUREAU IL EMERGENCY MNGR
EMERGENCY MANAGER REPORTS FLASH FLOODING OF
URBAN ROADS IN PRINCETON WITH 6 TO 8 INCHES
OF WATER ON AREA STREETS.
&&
ARGLocal storm report, Jun 4, 11:52 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 AM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM FLASH FLOOD GENESEO 41.45N 90.16W
06/03/2020 HENRY IL EMERGENCY MNGR
REPORTS FLASH FLOODING OF URBAN AREAS IN
GENESEO WITH ROADS CLOSED DUE TO HIGH WATER.
&&
ARGSpecial weather statement, Jun 4, 1:06 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
106 PM CDT Thu Jun 4 2020
IAC011-019-055-113-041900-
Buchanan-Benton-Delaware-Linn-
106 PM CDT Thu Jun 4 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BUCHANAN...
NORTHERN BENTON...WEST CENTRAL DELAWARE AND NORTHWESTERN LINN
COUNTIES UNTIL 200 PM CDT...
At 106 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Winthrop to near Vinton to 6 miles
northeast of Toledo. Movement was east at 10 mph.
Winds in excess of 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
Independence, Vinton, Center Point, Urbana, Dysart, Winthrop, Walker,
Quasqueton, Garrison, Brandon, Rowley, Mount Auburn, Masonville,
Vinton Memorial Airport, Monti, Benton County Fairgrounds, Minne
Estema Park, Wildcat Bluff Park, Cheney and Lime Creek County Park.
This includes Interstate 380 between mile markers 38 and 55.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4230 9230 4230 9207 4243 9206 4248 9185
4248 9155 4230 9160 4228 9175 4219 9179
4200 9227 4200 9230
TIME...MOT...LOC 1806Z 274DEG 8KT 4248 9176 4221 9206 4204 9248
GibbsLocal storm report, Jun 4, 1:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 4 W ANDALUSIA 41.44N 90.81W
06/03/2020 ROCK ISLAND IL TRAINED SPOTTER
DELAYED REPORT. RUSHING WATER, 3 TO 4 INCHES
IN DEPTH FLOWED OVER IL HIGHWAY 92, 4 MILES
WEST OF ANDALUSIA.
&&
JLBThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:05 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 55 min |
| Jun 3, 7:23 PM CDT | Flash Flood Warning | DVN | Muscatine, Scott | 117 min |
| Jun 3, 8:21 PM CDT | Special Weather Statement | DVN | Muscatine | 24 min |
| Jun 3, 9:39 PM CDT | Special Weather Statement | DVN | Louisa | 36 min |
| Jun 4, 7:24 AM CDT | Special Weather Statement | DVN | Iowa | 51 min |
| Jun 4, 7:40 AM CDT | Flash Flood Warning | DVN | Iowa | 5 hr |
| Jun 4, 8:56 AM CDT | River Flood Warning | DVN | Des Moines, Louisa | 5 days |
| Jun 4, 1:06 PM CDT | Special Weather Statement | DVN | Benton, Buchanan | 54 min |
| Jun 4, 5:00 PM CDT | Special Weather Statement | DVN | Clinton | 30 min |
| Jun 4, 5:14 PM CDT | Special Weather Statement | DVN | Benton | 46 min |
| Jun 4, 5:33 PM CDT | Special Weather Statement | DVN | Clinton | 27 min |
| Jun 4, 6:23 PM CDT | Special Weather Statement | DVN | Louisa | 37 min |
| Jun 4, 6:35 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.